Hail, Pennington
- When
- May 24, 8:00 PM CST to 8:02 PM CST
- Where
- Pennington County, 1.39 mi E of High Lndg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.050, -95.790
Hail dime sized or larger covered the ground.
May 24th was a very warm day, with temperatures peaking in the mid 80s to around 90 degrees. It was also a fairly humid day for May, with dew points in the upper 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
May 24th was a very warm day, with temperatures peaking in the mid 80s to around 90 degrees. It was also a fairly humid day for May, with dew points in the upper 50s to lower 60s. Scattered thunderstorms broke out over the Red River Valley during early evening, eventually congealing into a more continuous line over northwest Minnesota by late evening. These storms produced large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 6:07 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 707 PM CDT Thu May 24 2018 .UPDATE... Issued at 703 PM CDT Thu May 24 2018 500 mb low moving NE thru SW Manitoba at 00z with best forcing for storms in Manitoba. Drier airmass still over much of eastern ND and this is preventing much CU from getting going, the exception is on eastern edge of deeper moisture on SE side of Manitoba upper low, which has helped a few showers/tstorms go over far NW fcst area Langdon/Cando but they have quickly moved into Canada. Also far SE ND and WC MN where some deeper moisture via water vapor is showing from E SD into SE ND/WC MN and this has allowed a few storms to fire in this area. Weak bulk 0-6 km shear has meant they are having a hard time growing, sustaining themselves. The mid RRV around Grand Forks is in the limited cape region per mesoanalysis with capes 500 j/kg so it may very hard pressed to get anything going in the mid RRV. Will tone down chances a tad to mostly isold/slight chc && .SHORT TERM...(This afternoon through Friday) Issued at 337 PM CDT Thu May 24 2018 Negatively tilted trough over western ND and southwest MN will transition along the International Border and east of our CWA Friday morning, followed by another shortwave trough through southern Manitoba Friday afternoon. There is already shower development west of our CWA closer to the upper low center/cold pool, but over our CWA there is is an axis of subsidence/dry slot limiting potential over much of our area. Forcing increases through the weekend, with approaching weak cold front acting as focus for convergence/thunderstorm initiation this afternoon/evening. Next moisture plume will transition back over our CWA, and we should see destabilization ahead of cold front as it shifts east. Some convective allowing models support line of thunderstorms developing in our west after 23Z (6PM) and transition eastward ahead of cold front. There are other models showing much less coverage, and with current period of stability it could limit potential if recovery doen't occur as advertised. ML CAPE is still advertised to increase once again in ND to 1500 J/KG (or higher) range and while shear is marginal to weak this would support strong to severe thunderstorm development. Very warm/hot temperatures are expected again as westerly flow transitions back over our CWA and WAA redevelops as surface low pressure redevelops. Thunderstorm chances may remain in Canada, but there is at least a weak precip signal in our far north as shortwave passes over southern Manitoba, and a stalled boundary/front lingers near the International Border. There could be a narrow axis of instability along this frontal zone, so while severe threat would be isolated, a few stronger storms can't be ruled out. .LONG TERM...(Friday night through Thursday) Issued at 330 PM CDT Thu May 24 2018 Sat-Sun: Surface ridge moves over the region Saturday allowing hot temperatures to develop both Saturday and Sunday. Hottest temperatures into the mid 90s will reside in the lower Red River Valley both afternoons. Clouds from low pressure lingering within southwest Ontario will result in lower high temperatures into the 80s within far northwestern Minnesota on Saturday. There will be a chance of overnight thunderstorms within southeastern North Dakota as a nocturnal low level jet pushes better theta-e content within South Dakota over a northward moving effective warm front. Convection should dwindle Sunday morning allowing for dry conditions through the majority of the day Sunday as well as strong insolation/warming. While the effective warm front moves north, a cold front also moves southward out of Canada. These two boundaries meet and stall over the region to create additional thunderstorm chances late Sunday lasting through the overnight hours. Mon-Thu: Things get a little plugged up early next week with the stalled front lingering over the region Memorial Day through Tuesday. This will produce shower and thunderstorm chances both days. Recent trends in guidance and markedly increased rain chances for Memorial Day. Increased thicknesses over the region will also keep temperatures warmer with Memorial Day highs still capable of reaching into the 80s. Strength of thunderstorms will depend on how much heating can be attained both days battling cloud debris. Overnight convection remains possible Memorial Day and Tuesday nights again attributed to nocturnal low level jet formation. Rain chances are also linked to a surface low in western South Dakota progged to move into the region along the stalled front. There are still many questions regarding severe potential as better wind shear comes in proximity with the surface low towards Tuesday, but may not be fully understood until the day of or night before. Come Wednesday, the surface low is expected to be northwest of the region although rain chances remain on the back side of the low. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 703 PM CDT Thu May 24 2018 VFR thru the pd...except near any storm this eve. Winds will shift from a more southerly direction to a more westerly direction overnight into Friday as a trough moves east. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...DJR LONG TERM...CJ AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 356 PM CDT Thu May 24 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-252100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 356 PM CDT Thu May 24 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop over eastern North Dakota late this afternoon and early this evening, then spread into northwest Minnnesota this evening. A few severe thunderstorms will be possible mainly between 5 PM and 10 PM CDT. Large hail to one inch, and damaging winds to 60 mph would be the main threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible north of Highway 2 Friday afternoon and evening, and again for southern locations Saturday and Sunday. There is a better chance for showers and thunderstorms Monday. Currently the threat for severe weather is low during these periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 5 PM CDT today.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 809 PM CDT THU MAY 24 2018 MNZ001-014-015-250145- Red Lake MN-West Polk MN-East Polk MN- 809 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED LAKE AND SOUTHEASTERN POLK COUNTIES UNTIL 845 PM CDT... At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near Maple Bay, or 34 miles south of Thief River Falls, moving northeast at 45 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Maple Bay around 810 PM CDT. Dugdale around 815 PM CDT. Mentor and Marcoux around 820 PM CDT. Erskine around 825 PM CDT. Terrebonne around 830 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4751 9627 4758 9643 4788 9622 4778 9578 TIME...MOT...LOC 0108Z 219DEG 37KT 4761 9629 AM/DR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 SSW MENTOR 47.66N 96.17W
05/24/2018 M0.25 INCH Polk MN COCORAHS
&&
DRIDDLESpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
833 PM CDT THU MAY 24 2018
MNZ013-014-250200-
Red Lake MN-Pennington MN-
833 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE AND SOUTHEASTERN
PENNINGTON COUNTIES UNTIL 900 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brooks, or 21 miles south of Thief River Falls, moving northeast at
45 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Oklee and Plummer around 840 PM CDT.
Roland around 855 PM CDT.
High Landing around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4794 9564 4794 9570 4790 9571 4785 9580
4785 9583 4782 9584 4776 9595 4776 9599
4784 9613 4812 9583 4799 9558 4797 9558
TIME...MOT...LOC 0133Z 223DEG 37KT 4782 9602
AM/DRThe Fargo/Grand Forks radar (KMVX), 129 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail dime sized or larger covered the ground.
Steel roofing was torn back along the southeast quarter of a 60x80 foot steel clad pole shed at the Northwest Experimental Station, north of the campus of the University of Minnesota at Crookston.
The wind gust was measured by the NDAWN station near Mavie.
The wind gust was measured by the AWOS at the Thief River Falls airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752531, 752532, 752533, 752534, 752535, 752536, 752537, 752538.